North Dakota, 2016

Hail and Damaging Winds in North Dakota, September 7, 2016

September 7, 2016 · NWS FGF · 14 events in 4 counties and zones

Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well. Thunderstorms across western and central North Dakota spread east through the late morning and early afternoon, and formed several bowing segments as they did so. One bowing segment started in northwest Sargent County, ND, then tracked northeast into southern Cass County, ND, and northern Wilkin County, MN. This storm produced very strong winds, large hail, and brief heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 7, 12:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 7, 12:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
102 PM CDT WED SEP 7 2016

.UPDATE...
Issued at 102 PM CDT Wed Sep 7 2016

Concern will be severe thunderstorm potential this afternoon.
Water vapor imagery indicates a robust shortwave entering the
western Dakotas...expected to continue propagating eastward.
Forcing from this feature will lead to an area of thunderstorms
across much of the region this afternoon and evening...quickly
moving through the FA from west to east. Main uncertainty is
severe potential. Increasing clouds are limiting heating...which
will limit instability. With that said...forcing from the upper
wave will be strong...combined with strong deep layer shear will
lead to a high shear/low CAPE event. Current CAM guidance
indicates bowing segments within the overall line of
thunderstorms...with strong winds probably the main threat. In
addition...0-3km shear vector will be west/southwest
30-40knts...favorable for some type of tornado potential. Main
message...still expect a few severe storms this
afternoon...especially across southeast North Dakota into west
central Minnesota (or along and south of the surface low track).

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Wed Sep 7 2016

Convection timing and strength this afternoon and tonight will be
the main forecast problem for the period.

High pressure remains over much of the forecast area and dew
points are still in the upper 40s and 50s as of 2 AM CDT. However,
better moisture with 60s dew points is just to our southern
border, and surface winds will shift around to the southeast
throughout the morning. The upper trough currently over MT is
progressing rapidly to the east, and should move into the Western
Plains by late afternoon. This will help push the surface trough
axis currently over eastern MT/WY eastward and into the western
CWA by late afternoon. While temps may be limited a bit by
increasing clouds, still think we should get into the upper 60s to
low 70s across the southwestern counties. This should help
instability get up to around 1500 J/kg by this afternoon. While
this is not insanely high, there will be 50 kts of deep layer bulk
shear and upper support will be good for storm development. The
NSSL WRF and HRRR both bring some fairly significant storms into
our southern counties by 20Z or so. The WRF runs show mostly
convection in a linear bow, but with the low level wind profile
bringing some nicely curved hodographs there will be a threat of
tornadoes possible at least in our southern counties.

The system will be quickly moving, with the surface low moving
into MN by early evening and off to the east of our counties after
midnight. The NAM puts out some high QPF values in a similar track
over areas that received heavy rain Sunday night. However the
other global models are further south with the heaviest rain. In
addition, with the quick movement of the system think that unless
we get cells training over each other that flooding will not be
too much of a problem. Rain should end from west to east during
the night with only a few lingering showers near Lake of the Woods
by early Thursday morning. Lows will be mostly in the 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM CDT Wed Sep 7 2016

Thursday through Friday...Southwesterly flow aloft continues with
several decent shortwave troughs moving through. Think that most
of the day on Thursday should be fairly quiet, but one of the
shortwaves will help push a surface trough into the Red River
Valley Thursday night. Moisture recovery will not be as good and
much of the upper support will be to our south or north so kept
POPs a bit lower in the 20-40 percent range. The surface low will
move east during the day on Friday but the main upper trough will
still be pushing through and models are indicating some signs of
mid level frontogenesis behind the surface boundary. Will keep
chance POPs going for Friday and then taper them off Friday night
as the upper trough digs into the Upper Mississippi Valley. Temps
should be near seasonal averages on Thursday in the upper 60s to
mid 70s but a bit cooler for Friday.

For Saturday...upper level trof shifts over the area in the wake of
a cold front. Thus...expect cooler temperatures across the region to
start the weekend. Precipitation ends as surface high pressure
builds in...allowing for more pleasant conditions along with light
winds.

By Sunday night into Tuesday...the pattern continues to be
progressive as an upper level ridge shifts across the northern
plains. Surface high pressure retreats to the east allowing return
of southerly flow. Therefore...will see warmer temperatures
spreading across the region ahead of another system...and increased
chances of showers or storms for the Monday time frame.
Otherwise...cooler and more tranquil weather is expected to end the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 102 PM CDT Wed Sep 7 2016

Main hazard will be thunderstorms. A line of thunderstorms will
move through the region this afternoon/evening...and will likely
be fairly widespread affecting all TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...JR
LONG TERM...JR/Hopkins
AVIATION...TG
Hazardous weather outlook, Sep 7, 4:23 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
523 AM CDT WED SEP 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
523 AM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
STORMS WILL PUSH INTO EASTERN NORTH DAKOTA BY MID AFTERNOON, WITH
THE STRONGEST STORMS ON THE SOUTHERN END. DAMAGING WINDS WILL BE
THE MAIN THREAT, BUT HAIL AND EVEN TORNADOES ARE POSSIBLE. THE
STORMS WILL PUSH EASTWARD DURING THE EVENING, BRINGING THE SEVERE
THREAT INTO WEST CENTRAL MINNESOTA. STORMS WILL BEGIN TO WEAKEN
AFTER MIDNIGHT AND LIFT NORTHEASTWARD OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY
AND A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTH OF THE I-94
CORRIDOR.

In the hours before

Special weather statement, Sep 7, 1:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED SEP 7 2016

NDZ038-039-049-052-072045-
BARNES-RANSOM-CASS-SARGENT-
240 PM CDT WED SEP 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANSOM...SOUTHEASTERN
BARNES...NORTHWESTERN SARGENT AND SOUTHWESTERN CASS COUNTIES...

AT 239 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR CRETE.
MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LISBON...ENDERLIN...GWINNER...MILNOR...SHELDON...
FORT RANSOM AND NOME.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4628 9801 4628 9802 4664 9804 4682 9746
      4618 9743 4609 9801
TIME...MOT...LOC 1939Z 243DEG 31KT 4663 9803 4615 9800

GUST

The radar

The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Sargent

When
September 7, 2:00 PM CST
Where
Sargent County, 2.13 mi NNW of Stirum
Measured
1.75 in hail
Reported by
Public
Coordinates
46.250, -97.810

Golf ball sized hail fell at Emmanuel Church near Stirum.

Hail, Sargent

When
September 7, 2:00 PM CST
Where
Sargent County, 3.49 mi N of Stirum
Measured
1.75 in hail
Reported by
Public
Coordinates
46.270, -97.810

Ping pong to golf ball sized hail fell.

Thunderstorm Wind, Sargent

When
September 7, 2:05 PM CST
Where
Sargent County, 5.15 mi NW of Gwinner
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.280, -97.730

Downburst winds caved in the side of a large steel grain bin, partially separating the bin from its concrete pad. Several large trees were snapped or uprooted in the nearby shelterbelt. Several sections of cropland across northern Vivian and Whitestone Hill townships were severely damaged by wind driven hail.

Thunderstorm Wind, Ransom

When
September 7, 2:06 PM CST
Where
Ransom County, 7.17 mi SSE of Elliott
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.300, -97.760

Several sections of cropland across southern Bale Township were heavily damaged by downburst winds and wind driven hail. Several farmsteads were affected, with a machine shed and a pole barn completely destroyed. One tractor was tipped on its side and a half dozen power poles were snapped. Several large steel grain bins were crushed while numerous trees were snapped or uprooted. Widespread downburst winds of up to 115 mph were estimated at some locales.

Thunderstorm Wind, Ransom

When
September 7, 2:12 PM CST
Where
Ransom County, 7.48 mi SSE of Lisbon
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.330, -97.620

Over a dozen power poles were either cracked or snapped off along highway 32. Large steel grain bins were popped off their pads and crushed. Numerous large trees were snapped or uprooted in shelterbelts. One trailer home was tipped over. In addition, several sections of cropland across southern and central Aliceton Township were heavily damaged by wind driven hail. Widespread downburst winds of from 80 to 90 mph were likely with peak winds to 115 mph estimated at some locales.

Thunderstorm Wind, Ransom

When
September 7, 2:19 PM CST
Where
Ransom County, 9.03 mi WSW of Mc Leod
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.330, -97.460

A road sign was blown over and a few pieces of tin roofing were torn up on a nearby calf shed. Occasional large branches were blown down in area shelterbelts.

Thunderstorm Wind, Ransom

When
September 7, 2:34 PM CST
Where
Ransom County, 0.69 mi N of Mc Leod
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.410, -97.300

A few large tree branches and limbs were blown down in shelterbelts.

Thunderstorm Wind, Richland

When
September 7, 2:42 PM CST
Where
Richland County, 13.56 mi WNW of Colfax Kuruc Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.460, -97.210

Several large tree branches were broken down in shelterbelts. In northern Freeman Township, one small shed was tipped over while some tin roofing was blown off a barn.

Hail, Richland

When
September 7, 2:50 PM CST
Where
Richland County, 8.29 mi N of Wyndmere
Measured
1 in hail
Reported by
Public
Coordinates
46.390, -97.130

The hail fell along highway 18.

Thunderstorm Wind, Richland

When
September 7, 2:50 PM CST
Where
Richland County, 11.38 mi WNW of Colfax Kuruc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.470, -97.150

Several large tree branches and limbs were blown off in shelterbelts across southwest Viking Township.

Hail, Richland

When
September 7, 3:00 PM CST
Where
Richland County, 0.69 mi S of Wyndmere
Measured
2 in hail
Reported by
Public
Coordinates
46.260, -97.130

Thunderstorm Wind, Richland

When
September 7, 3:05 PM CST
Where
Richland County, 5.23 mi W of Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.470, -96.980

Several large tree branches were blown down in a shelterbelt. A nearby power pole was cracked and the power line was taken down.

Thunderstorm Wind, Cass

When
September 7, 3:10 PM CST
Where
Cass County, 3.15 mi SW of Hickson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.640, -96.850

Large branches and power lines were blown down at a farmstead.

Heavy Rain, Cass

When
September 7, 4:00 PM CST to 4:30 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Reported by
Broadcast Media
Coordinates
46.880, -96.820

Over an inch of rain fell in thirty minutes, flooding poorly drained streets and underpasses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648635, 648636, 648637, 648638, 648639, 648640, 648641, 648642, 648643, 648644, 648645, 648646, 648647, 648648.